Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 262, NWS Atlanta, GA

May 8, 2009Banks County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 8, 2009, 6:08 PM EDT for Banks County, Georgia. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2009, 6:08 PM EDT (22:08 UTC)
Expired
May 8, 2009, 6:30 PM EDT
In force
22 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Banks County, GA

The radar

The Greer radar (KGSP), 125 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 082208
SVRFFC
GAC011-082230-
/O.NEW.KFFC.SV.W.0262.090508T2208Z-090508T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 PM EDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BANKS COUNTY IN NORTHEAST GEORGIA

* UNTIL 630 PM EDT

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL...AND   
  DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR HOMER...  
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3442 8338 3433 8339 3427 8335 3427 8342
      3429 8350 3438 8352 3442 8342
TIME...MOT...LOC 2208Z 256DEG 19KT 3433 8345

$$
1 follow-up statement
000 
WWUS52 KFFC 082223
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
623 PM EDT FRI MAY 8 2009

GAC011-082232-
/O.EXP.KFFC.SV.W.0262.000000T0000Z-090508T2230Z/
BANKS GA-
623 PM EDT FRI MAY 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BANKS COUNTY EXPIRES
AT 630 PM EDT...

AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED 
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED EAST 
OF HOMER...MOVING EAST AT 20 MPH.

THIS STORM WAS MOVING OUT OF BANKS COUNTY AND WEAKENING...AND THE 
WARNING WILL BE ALLOWED TO EXPIRE AT 630 PM EDT.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3442 8338 3433 8339 3427 8335 3427 8342
      3429 8350 3438 8352 3442 8342
TIME...MOT...LOC 2222Z 256DEG 19KT 3435 8336

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 5:30 PM EDT, 38 minutes earlier.

Area forecast discussion, May 8, 5:30 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT FRI MAY 8 2009

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
CLUSTER OF THUNDERSTORMS HAS MOVED INTO THE CAROLINAS...WITH A
FEW THUNDERSTORMS THAT DIMINISHED ON TRAILING END ACROSS EASTERN
GEORGIA. LARGE MCS OVER OHIO VALLEY MOVING MOSTLY EASTWARD. SOME
DEVELOPMENT SEEN ON SOUTHERN END. WITH A MOSTLY UNSTABLE AIR MASS
OVER THE CWA...AND OLD OUTFLOW BOUNDARIES...HAVE LEFT POPS ACROSS
THE NORTH AND PARTS OF THE EAST TONIGHT. CWA REMAINS IN A
SOUTHWEST FLOW ALOFT WITH A BOUNDARY FLUCTUATING ACROSS THE
NORTHERN BORDER. A SERIES OF IMPULSES MOVE ACROSS THIS BOUNDARY
THROUGH THE SHORT TERM. HAVE LEFT POPS ACROSS MUCH OF THE
CWA...WITH HIGHEST POPS ACROSS THE NORTH. MODELS INDICATE THE
BOUNDARY MAY SLIP INTO NORTH GEORGIA ON SUNDAY. NOT SURE HOW FAR
SOUTH THE BOUNDARY WILL GET SINCE WINDS ALOFT REMAIN GENERALLY
ZONAL. MODELS SHOW COOLER TEMPERATURES ON SUNDAY AND FOR NOW HAVE
GONE ALONG WITH THIS.

.LONG TERM /MONDAY THROUGH FRIDAY/...
NO CHANGES TO THE LONG TERM. MODELS CONTINUE TO SHOW SOME DRYING
FOR THE FIRST OF THE WEEK AS UPPER FLOW TURNS NORTHWEST. MOISTURE
RETURNING BY MID WEEK AHEAD OF A TROUGH DEEPENING INTO THE MIDWEST.
HAVE KEPT THE FORECAST DRY THROUGH WEDNESDAY WITH POPS RETURNING
THEREAFTER.

&&

.AVIATION...
VFR TO LOW VFR CIGS EXPECTED TO DOMINATE TAF SITES THROUGH MUCH OF
THE NIGHT. MODEL CROSS SECTIONS HINTING AT SOME LOW LEVEL MOISTURE
AROUND 950 MB OVER THE AREA BY 12Z SATURDAY AND COULD SEE FEW/SCT
CLOUDS IN THE 25 TO 35 HUNDRED RANGE MOST PLACES AT THAT TIME.
OTHERWISE LOOK FOR SCT TO BKN CLOUDS IN THE 4 TO 5 THSD FOOT RANGE
TO BE THE RULE BY LATE SATURDAY MORNING. VSBYS GENERALLY
UNRESTRICTED THROUGH THE EVENING...BUT MAY BRIEFLY LOWER INTO THE
MVFR RANGE IN LATE NIGHT/EARLY MORNING FOG AT FAVORED LOCATIONS.
THINK ANY CONVECTION THIS EVENING WILL STAY NORTH  OF TAF
SITES...BUT ISOLATED TO SCATTERED CONVECTION POSSIBLE SATURDAY
AFTERNOON AND PLAN TO CARRY VCTS MOST PLACES AFTER 18Z.

49

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          62  85  62  79  57 /  30  30  20  30  30
ATLANTA         67  83  64  78  59 /  20  30  20  30  30
BLAIRSVILLE     57  75  56  72  52 /  40  60  30  30  40
CARTERSVILLE    63  83  59  75  56 /  20  50  30  30  30
COLUMBUS        67  88  68  86  64 /  10  10  10  20  20
GAINESVILLE     64  83  62  78  56 /  40  40  30  40  30
MACON           64  88  66  88  63 /  20  10  10  30  20
ROME            65  84  62  79  58 /  20  50  30  30  30
PEACHTREE CITY  60  84  63  80  60 /  20  20  20  30  30
VIDALIA         64  91  67  88  66 /   5   5  10  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, May 8, 5:59 AM EDT, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 AM EDT FRI MAY 8 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
559 AM EDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS NORTH GEORGIA.

.SYNOPSIS...
A SHORT WAVE OVER TENNESSEE AND KENTUCKY WILL MOVE SLOWLY SE AND HELP
SPARK A FEW SHOWERS AND THUNDERSTORMS OVER NORTH GA TODAY. THE HIGH
PRESSURE RIDGE OVER FLORIDA AND SOUTH GEORGIA SHOULD HELP KEEP
ISOLATED SEVERE STORMS CONFINED TO NORTH GEORGIA THROUGH TONIGHT.

.PRIMARY HAZARDS...
THE MAIN THREAT FROM ISOLATED SEVERE STORMS TODAY WILL BE LARGE HAIL
AND DAMAGING WINDS. THE BEST TIME FOR ISOLATED SEVERE STORMS WILL BE
THIS AFTERNOON AND EVENING ALONG AND NORTH OF A ROME TO CANTON TO
CLEVELAND LINE.

.DISCUSSION...
THERE IS A SHORT WAVE THIS MORNINGS PUSHING SOUTHEAST THROUGH
TENNESSEE AND KENTUCKY WHICH WILL HELP TO SPARK A FEW SHOWERS AND
THUNDERSTORMS TODAY ACROSS NORTH GA. THERE IS ALSO A SURFACE TROUGH
AND WEAK FRONTAL BOUNDARY PARKED OVER NORTH GA WHICH WILL PROVIDE A
FOCUS FOR SCATTERED CONVECTION LATER THIS AFTERNOON AND EVENING.
THIS COUPLED WITH MODERATE INSTABILITIES (1500-2000 CAPES...MINUS 5
TO MINUS7 LI'S) AND A SERIES OF WEAK UPPER DISTURBANCES SUGGEST A
FEW STORMS COULD BECOME STRONG TO SEVERE. NORTH GEORGIA IS CURRENTLY
UNDER A SLIGHT RISK AREA...GENERALLY ALONG AND NORTH OF A ROME TO
CANTON TO CLEVELAND LINE WHERE THE BETTER FORCING WILL EXIST. THIS
THREAT WILL DIMINISH TONIGHT WITH THE LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY.AND AGAIN
ON THURSDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT EACH
DAY...EXCEPT TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED AND MARGINAL SEVERITY OF ANY STORMS THAT
DEVELOP...SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 8, 12:53 PM EDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1253 PM EDT FRI MAY 8 2009

GAZ022>025-081800-
1253 PM EDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ALERT FOR 35 MPH WINDS IN JACKSON...FORSYTH...
BANKS AND HALL COUNTIES UNTIL 200 PM EDT...

AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM OAKWOOD TO FLOWERY BRANCH...MOVING EAST AT
20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS JACKSON...FORSYTH...BANKS AND HALL COUNTIES THROUGH 200 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE OAKWOOD...
FLOWERY BRANCH...GAINESVILLE...CHESTNUT MOUNTAIN...CANDLER...TALMO
AND GILLSVILLE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.
Special weather statement, May 8, 4:53 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 PM EDT FRI MAY 8 2009

GAZ006-082130-
453 PM EDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
FANNIN COUNTY UNTIL 530 PM EDT...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COLWELL...MOVING NORTHEAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
FANNIN COUNTY THROUGH 530 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE HIGDON...COLWELL...JONES MILL...EPWORTH...
MCCAYSVILLE-COPPERHILL AND MINERAL BLUFF. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, May 8, 6:05 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
605 PM EDT FRI MAY 8 2009

GAZ024-082230-
605 PM EDT FRI MAY 8 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
BANKS COUNTY UNTIL 630 PM EDT...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HOMER...MOVING EAST AT 25 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
BANKS COUNTY THROUGH 630 PM EDT. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.